Ohio, 2010

Hail and Damaging Winds in Ohio, May 14, 2010

May 14, 2010 · NWS CLE · 9 events in 6 counties and zones

An area of low pressure moved east across the northern Great Lakes during the during the afternoon and evening hours of May 13th. A warm front stretching southeast from the low lifted northeast across northern Ohio during the evening of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$480,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved east across the northern Great Lakes during the during the afternoon and evening hours of May 13th. A warm front stretching southeast from the low lifted northeast across northern Ohio during the evening of the 13th. A trailing cold front moved across the area during the early morning hours of the 14th. Showers and thunderstorms developed ahead of both of these fronts. A few of the thunderstorms associated with the cold front became severe. A downburst occurred in Trumbull County and caused considerable damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 14, 12:49 AM EST, 37 minutes earlier.

Area forecast discussion, May 14, 12:49 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
149 AM EDT FRI MAY 14 2010

.SYNOPSIS...
A COLD FRONT OVER THE MIDWEST WILL CROSS THE AREA EARLY FRIDAY
MORNING. HIGH PRESSURE FROM THE PLAINS STATES WILL CROSS THE GREAT
LAKES THIS WEEKEND. A LOW PRESSURE SYSTEM FROM OKLAHOMA WILL
TRACK ACROSS OHIO MONDAY NIGHT AND TUESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
JUST ENOUGH DRYING AND CAPPING LATE THIS AFTERNOON TO FLATTEN THE
CUMULUS DEVELOPMENT AND SNUFF NEW STORM DEVELOPMENT. WILL HAVE TO
CONTINUE TO WATCH THE STORMS NEAR NORTHWEST PENNSYLVANIA IN THE
VICINITY OF THE WARM FRONT EARLY TONIGHT BUT INDICATIONS ARE THAT
THERE IS ONLY A VERY SMALL ZONE BETWEEN THE CAPPING TO THE
SOUTHWEST AND THE COOL STABLE AIR TO THE NORTHEAST. I DO EXPECT
SOME REDEVELOPMENT WITH THE COLD FRONT OVERNIGHT BUT THE 00Z DTX
SOUNDING IS PRETTY CAPPED AND PRETTY STABLE AND GIVEN THE LATE
NIGHT TIME FRAME I DO NOT EXPECT A BIG SEVERE WEATHER OUTBREAK.
SPC HAS TRIMMED THE SLIGHT RISK AREA BUT I WILL CONTINUE TO
MENTION A CHANCE OF SEVERE STORMS AS TEMPS AND DEWPOINTS ARE QUITE
HIGH FOR MID MAY AND I CANNOT RULE OUT SOME STRONG TO LOCALLY
SEVERE STORMS AHEAD OF THE FRONT. LESS SHEAR AWAY FROM THE WARM
FRONT SO LESS CHANCE FOR TORNADOES. WILL USE "CHANCE" PROBABILITY
OF PRECIPITATION FOR MOST OF THE AREA EXCEPT "LIKELY" FOR EXTREME
NE OH/NW PA.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
DRIER AND COOLER AIR SPREADING OVER THE REGION BEHIND THE FRONT FRI
MORNING. LINGERING THREAT FOR SHOWERS IN THE EAST FOR THE MORNING.
DRY SLOT AROUND 850 MB SHIFTS SE BY THE END OF THE DAY AND HIGH RH
LEVELS DROP SE BACK INTO THE CWA FOR FRI NIGHT. HIGH PRESSURE SLOWLY
BUILDING TOWARD THE AREA PROVIDING GENERAL SUBSIDENCE SO NOT
EXPECTING MEASURABLE SHRA TO DEVELOP BUT A FEW SPRINKLES NOT OUT OF
THE QUESTION FOR THE SNOWBELT WHERE LAKE ENHANCEMENT BECOMES A BIT
MORE FAVORABLE FOR SECOND HALF OF FRI NIGHT.

EXCEPT FOR ANY MORNING SPRINKLES IN THE SNOWBELT SAT MORNING...DRY
WEATHER WILL PREVAIL THROUGH SUNDAY AS HIGH PRESSURE MOVES EAST
ACROSS THE AREA. SLIGHTLY BELOW NORMAL TEMPS LIKELY TO HANG ON
THROUGH SUNDAY AS ADDED CLOUDS DELAY WARM UP.

AN INCREASING SOUTH FLOW WILL BRING DEEP MOISTURE BACK INTO THE CWA
SUN NIGHT. OVERRUNNING LIFT PRESENT. NOT COMFORTABLE WITH A
COMPLETELY DRY FORECAST FOR THEN SO WILL ADD CHANCE INTO THE
FORECAST FOR MAINLY SW HALF OF AREA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
OVERALL THE GFS AND ECMWF ARE RATHER SIMILAR THROUGH THIS PERIOD
WITH THE EXCEPTION THAT THE EURO IS SLOWER IN LIFTING OUT THE CUT
OFF LOW OVER THE REGION TOWARD THE END OF THE PERIOD. GOOD AGREEMENT
IS SEEN IN THE MONDAY INTO EARLY WEDNESDAY PERIOD WITH A GOOD CHANCE
OF SHOWERS WITH THE UPPER TROUGH NEAR THE REGION. WILL INCREASE POPS
FOR WEDNESDAY AND NOT MENTION RAIN ON THURSDAY BUT IF THE EURO IS
CORRECT WE WILL NEED TO CONTINUE THE CHANCE OF RAIN. HAVE USED HPC
AND MOS GUIDANCE WITH MINOR CHANGES.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
COLD FRONT MOVING INTO NORTHWEST OHIO WILL MOVE EAST OF THE AREA
BY AROUND 14Z. THUNDERSTORMS DEVELOP ALONG AND AHEAD OF THE FRONT
LATE LAST EVENING. AS OF 05Z NO STRONG WINDS REPORTED WITH THE
STORMS BUT CAN'T COMPLETELY RULE THEM OUT. WILL CARRY
THUNDERSTORMS MOST OF THE TAF SITES UNTIL FRONT PASSES...THEN
SCATTERED SHOWERS WITH MVFR CIGS FOR FEW HOURS AFTER FRONT PASSES.
DRY AIR WORKING IN LATER THIS MORNING AND SHOULD HAVE VFR CIGS AND
VSBY BY LATE MORNING OR EARLY AFTERNOON.

.OUTLOOK...VFR WEATHER SATURDAY AND SUNDAY...THEN NON VFR IN
CONVECTION FOR MONDAY AND TUESDAY.

&&

.MARINE...
LOW PRESSURE OFF TO THE WEST WILL ALLOW FOR SOUTHEAST TO SOUTH WINDS
OVER THE LAKE THIS EVENING AND TONIGHT. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND IMPACT AREAS OF THE LAKE LATER THIS
AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE SEVERE. THE COLD
FRONT ASSOCIATED WITH THE LOW PRESSURE WILL CROSS THE LAKE FRIDAY
MORNING ALLOWING FOR SOUTHWEST WINDS TO TURN WEST. WINDS AND WAVES
ARE EXPECTED TO INCREASE FOR A PERIOD DURING THE DAY FRIDAY BUT THEN
SUBSIDE AS HIGH PRESSURE BUILDS OVERHEAD THROUGH FRIDAY NIGHT AND
SATURDAY. HIGH PRESSURE WILL REMAIN ACROSS THE LAKE THROUGH MUCH OF
THE WEEKEND...THEN ANOTHER LOW PRESSURE WILL APPROACH THE LAKE
MONDAY AND MOVE OVER THE AREA MONDAY NIGHT. THIS AREA OF LOW
PRESSURE MAY LINGER IN VICINITY OF THE LAKE ON TUESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...ADAMS
LONG TERM...REL
AVIATION...RANDEL
MARINE...ABE
Hazardous weather outlook, May 13, 7:05 PM EST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
805 PM EDT THU MAY 13 2010

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-150015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
805 PM EDT THU MAY 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.
THERE IS STILL A SMALL CHANCE FOR SEVERE THUNDERSTORMS TONIGHT
WITH DAMAGING WINDS AND LARGE HAIL AS THE COLD FRONT APPROACHES
THE AREA. THERE IS LESS OF A THREAT OF TORNADOES COMPARED TO
EARLIER THURSDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS AGAIN
ON MONDAY AND MONDAY NIGHT AS ANOTHER WARM FRONT AND ASSOCIATED
LOW PRESSURE SYSTEM MOVE INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 156 km away, was scanning. The volume nearest the first event began at 06:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
May 14, 1:26 AM EST
Where
Hancock County, Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.030, -83.650

Thunderstorm winds downed a few large tree limbs.

Hail, Erie

When
May 14, 1:59 AM EST
Where
Erie County, Milan
Measured
0.88 in hail
Reported by
Public
Coordinates
41.300, -82.620

Nickel sized hail was observed.

Thunderstorm Wind, Huron

When
May 14, 2:10 AM EST
Where
Huron County, Wakeman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.250, -82.400

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Lorain

When
May 14, 2:25 AM EST
Where
Lorain County, 2.44 mi NW of Pittsfield
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
41.252, -82.257

A thunderstorm downburst with winds estimated to be at least 60 mph snapped several large trees. Shingles on a nearby home were torn off and a flag pole was also toppled.

Hail, Lorain

When
May 14, 2:30 AM EST
Where
Lorain County, Amherst
Measured
1 in hail
Reported by
Public
Coordinates
41.400, -82.220

Quarter size hail was observed.

Hail, Lorain

When
May 14, 2:47 AM EST
Where
Lorain County, North Ridgeville
Measured
0.88 in hail
Reported by
Public
Coordinates
41.380, -82.020

Nickel sized hail was observed.

Thunderstorm Wind, Cuyahoga

When
May 14, 2:55 AM EST
Where
Cuyahoga County, Strongsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.320, -81.830

Thunderstorm winds caused minor damage to a building.

Thunderstorm Wind, Trumbull

When
May 14, 3:30 AM EST to 3:35 AM EST
Where
Trumbull County, 1.63 mi E of North Warren to 2.26 mi ESE of Warren Lyon Arpt
Measured
74 kt (85 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
41.250, -80.789

A thunderstorm downburst with peak winds estimated to be at least 85 mph caused considerable damage on the northeast side of Warren. A distinct two mile long path of damage was observed. The first damage was observed in the Lincoln Park area of Warren. The damage path then stretched northeast across a neighborhood bordered to the south by Reeves Road and to the east by North Road. At least three apartment buildings along Cranberry Lane in this neighborhood sustained roof and siding damage. About a dozen homes in the area also sustained minor damage, mainly from missing siding or shingles. A couple of the homes did have trees land on them causing more significant roof damage. Dozens of trees and large limbs were downed along the damage path which was up to 150 yards in width. The damage path ended just east of State Route 82 near where it crosses Mosquito Creek.

Thunderstorm Wind, Trumbull

When
May 14, 3:40 AM EST to 3:50 AM EST
Where
Trumbull County, Brookfield to Hubbard
Measured
52 kt (60 mph) estimated gust
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
41.230, -80.570

A thunderstorm downburst affected the southeastern corner of Trumbull County. Dozens of trees were downed in Liberty, Vienna, Brookfield and Hubbard Townships. Several homes were damaged by fallen trees in Brookfield and Hubbard. Several roads had to be closed because of downed trees. Scattered power outages were reported as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228522, 228492, 228496, 228538, 228493, 228503, 228909, 228487, 228563.